Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 273, NWS Dodge City, KS

August 17, 2013Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2013, 4:42 AM CDT for Clark County, Ford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2013, 4:42 AM CDT (09:42 UTC)
Expired
Aug 17, 2013, 5:30 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KDDC 170942
SVRDDC
KSC025-057-171030-
/O.NEW.KDDC.SV.W.0273.130817T0942Z-130817T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
442 AM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
  SOUTH CENTRAL FORD COUNTY IN SOUTHWEST KANSAS...

* UNTIL 530 AM CDT

* AT 440 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGSDOWN...
  AND MOVING SOUTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  KINGSDOWN AND CLARK STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3728 9957 3726 9991 3760 9984 3761 9966
TIME...MOT...LOC 0942Z 357DEG 14KT 3753 9974

HAIL...1.00IN
WIND...<50MPH

$$

GERARD
1 follow-up statement
164 
WWUS53 KDDC 171030
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 AM CDT SAT AUG 17 2013

KSC025-057-171039-
/O.EXP.KDDC.SV.W.0273.000000T0000Z-130817T1030Z/
CLARK KS-FORD KS-
530 AM CDT SAT AUG 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FORD AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 530 AM CDT/430 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3728 9957 3726 9991 3760 9984 3761 9966
TIME...MOT...LOC 1029Z 357DEG 14KT 3735 9973

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:57 AM CDT, 45 minutes earlier.

Area forecast discussion, Aug 17, 3:57 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT Sat Aug 17 2013

...Updated for short term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 351 AM CDT SAT AUG 17 2013

Upper level ridging over the Rockies and deep upper-level troughing
over the southern Mississippi Valley is resulting in northerly
mid to high level flow across western Kansas. The lack of low
level westerly downslope flow has kept high temperatures cooler
of late. Low level moisture continued to be plentiful with surface
dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg,
low to mid level warm advection and mid level frontogenesis have
resulted in isolated thunderstorms this morning from Wakeeney
southward through Ford county and into extreme western Oklahoma. This
diurnally modulated activity will diminish after sunrise as the
low level jet weakens, leaving just some mid level cloud cover for
the remainder of the day. The cloudiness should keep Dodge City and
points east cooler today with highs in the upper 70s to mid 80s.
More sun is expected in far southwest Kansas where temperatures
ought to reach into the lower 90s. Clear to partly cloudy skies
are expected tonight with south to southeast winds at 10 kts and
lows in the lower to middle 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 237 AM CDT SAT AUG 17 2013

The early part of the extended period will see the upper level ridge
move out of the Rockies over the northern and central High Plains.
This will bring somewhat warmer mid level temperatures back out over
western Kansas and allow daytime highs warm back toward seasonal
norms.

The medium range models are all tending to keep the upper level
ridge in place over the central part of the country through much of
the week. Toward next weekend, the models open up an upper level low
pressure system just off the west coast and lift it through the
northern Rockies into southern Canada. This tends to weaken the
upper level ridge over the central part of the country somewhat
which may allow better chances for thunderstorms especially out
toward the Colorado border. Given the isolated nature of any
thunderstorms, will leave the going dry forecast intact. The ECMWF
has been tending to bring an upper level disturbance westward over
the gulf coast states and then bring it back northward on the
backside of the upper high into the central plains. None of the
other models are doing this but it will have to be watched for next
weekend. Daytime high temperatures are generally forecast in the low
90s. Don't see temperatures spiking much higher than this given the
recent abundant rainfall and significantly greener vegetation across
southwest Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1258 AM CDT SAT AUG 17 2013

Isolated thunderstorms may affect KGCK/KDDC through 12z.
Otherwise, VFR conditions will persist with southeast winds increasing
to 15 kts by 16z Saturday. If mid level cloud clears by 12z, then
some MVFR vsbys could briefly develop at KDDC/KGCK before daytime
heating commences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  64  86  65 /  10   0   0   0
GCK  86  63  88  66 /  10   0   0   0
EHA  92  64  90  66 /  10   0   0   0
LBL  89  64  89  67 /  10   0   0   0
HYS  81  62  84  64 /  10   0   0   0
P28  81  62  85  65 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, Aug 17, 4:38 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT SAT AUG 17 2013

KSZ030-031-043>046-061>066-074>081-084>090-181130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM.
ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS
QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 17, 4:10 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SAT AUG 17 2013

KSZ064-078-079-171000-
EDWARDS-FORD-HODGEMAN-
410 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHERN FORD
AND WESTERN EDWARDS COUNTIES...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3791 9957 3789 9987 3825 9987 3826 9962
TIME...MOT...LOC 0910Z 350DEG 10KT 3819 9977

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:10 AM CDTSpecial Weather StatementDDCHodgeman50 min
Aug 17, 4:23 AM CDTSevere Thunderstorm WarningDDCHodgeman52 min
Aug 17, 5:10 AM CDTSpecial Weather StatementDDCMeade65 min
Aug 17, 5:42 AM CDTSpecial Weather StatementDDCSeward63 min
Aug 17, 5:46 AM CDTSevere Thunderstorm WarningDDCMeade59 min
Aug 17, 6:10 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade65 min
Aug 17, 7:15 AM CDTSevere Thunderstorm WarningDDCMeade45 min
Aug 17, 8:11 AM CDTAreal Flood WarningDDCMeade6 hr
Aug 17, 9:22 AM CDTSpecial Weather StatementDDCMeade53 min
Aug 17, 9:28 AM CDTSevere Thunderstorm WarningDDCMeade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.